Texas, 2019

Strong Wind in Texas, November 20, 2019

November 20, 2019 · NWS BRO · 1 event in 1 county or zone

Breezy to windy conditions developed across Deep South Texas and the RGV as the pressure gradient increased between a surface high pressure over the Mississippi River Valley and a low pressure system over southeastern Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Breezy to windy conditions developed across Deep South Texas and the RGV as the pressure gradient increased between a surface high pressure over the Mississippi River Valley and a low pressure system over southeastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 20, 2:51 PM CST, 2 minutes earlier.

Area forecast discussion, Nov 20, 2:51 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
251 PM CST Wed Nov 20 2019

.SHORT TERM (Now through Thursday night): Strong south to
southeast winds continue across the eastern portions of the CWA
this afternoon so will continue the Wind Advisory for the eastern
half of deep south Texas through 6 pm tonight. Breezy conditions
will continue across the area tonight into Thursday as the
pressure gradient remains strong across the lower Texas coast.
500mb low across southern California will move slowly eastward
across the southwest United States tonight through Thurs night.
Low to mid level moisture is expected to move across portions of
northeast Mexico and south Texas through the short term with a
west to southwest flow aloft. A few showers are progged to develop
across the Rio Grande Valley and northern ranchlands Thurs night
as a weak 500mb shortwave moves across northeast Mexico.
Otherwise...not much in the way of rain chances are expected
tonight through Thursday. Temperatures will continue to be above
normal for lows tonight and Thurs night as well as highs Thurs
afternoon.

&&

.LONG TERM (Friday through Wednesday): Southwest flow aloft will be
in place as the long term kicks off Friday, with a West Coast
bowling bowl mid level low spinning toward and over the Four Corners
region by Friday morning. The low will open up over the southern
Plains on Friday, well to the north of the region and out of play
for any local impact, but surface high pressure and a weak cold
front underrunning the low will get pushed south far enough to move
off mainly the upper and middle Texas coast into the Gulf, producing
a band of showers for those areas late Friday into Saturday morning,
with mainly just isolated shower chances this far south. Surface
winds will shift to northeast for Saturday and into Sunday, with
slightly cooler, though still above normal temperatures, and dew
points will retreat, making for generally pleasant weather over the
weekend starting Saturday afternoon, especially as winds aloft veer
to northwest, signaling fair weather, which should extend into
Monday as surface high pressure spreads over the area and shifts
east.

The next front after the weekend looks like it will originate
over the northeast Pacific martimes offshore of the northwest
coast of the United States, hence a mP air mass propelled across
the Pacific Northwest beginning around Sunday. This front will
eventually push through the CWA Tuesday night into Wednesday,
right at the end of the period. This front will be strong enough
to generate breezy, cool, cloudy, and rainy conditions Wednesday,
with temperatures dropping a few degrees toward the normal range
for this time of year.

&&

.MARINE:
Tonight through Thursday night: Seas were near 4 feet with south
to southeast winds near 16 knots with gusts to near 19 knots at
buoy020 this afternoon. Moderate to strong south to southeast
winds will continue across the coastal waters tonight as the
pressure gradient remains strong across the lower Texas coast.
Will continue SCA for the Laguna Madre through tonight and for the
offshore waters through Thurs morning as a result. The pressure
gradient will remain strong across the western Gulf of Mexico
Thursday and small craft advisories will likely be needed for the
bay waters for strong winds and offshore for strong winds and high
seas. The pressure gradient is expected to weaken across the
coastal waters Thurs night as a cold front moves into the Texas
panhandle.

Friday through Monday night: Light to moderate or breezy southeast
to south winds will prevail on Friday, though seas may still be
slightly elevated coming out of the short term period of less
favorable conditions. Small craft should exercise caution or low end
small craft advisory conditions will be possible on the Gulf on
Friday. Winds will shift to north and northeast Saturday and Sunday
as a weak front moves closer and influences the area. However, by
Monday, light to moderate south winds and low to moderate seas will
return.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  71  83  71  81 /  10  10  10   0
BROWNSVILLE          70  83  70  83 /  10  10  10   0
HARLINGEN            69  84  69  84 /  10  10  10   0
MCALLEN              71  83  69  86 /  10  10  20   0
RIO GRANDE CITY      70  86  69  86 /  10  10  10   0
SOUTH PADRE ISLAND   72  80  72  76 /  10  10  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 6 PM CST this evening for TXZ250-251-253>257-
     351-353.

GM...Small Craft Advisory for winds until 3 AM CST Thursday for
     GMZ130-132-135.

     Small Craft Advisory until noon CST Thursday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/61
Hazardous weather outlook, Nov 20, 1:49 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Brownsville TX
149 PM CST Wed Nov 20 2019

TXZ250-251-253>257-351-353-211945-
Brooks-Inland Kenedy-Southern Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-Coastal Kenedy-
Northern Hidalgo-
149 PM CST Wed Nov 20 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...This Afternoon and Tonight

There is a wind advisory in effect now for the eastern half of
deep south Texas through 6 pm tonight.

There is a moderate risk of rip currents along area beaches
through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is expected Thursday through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-211945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
149 PM CST Wed Nov 20 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory for Winds continues on the Laguna Madre
through 3 AM Thursday.

A Small Craft Advisory continues on the Lower Texas coastal
waters out to 60 nm through 12 PM Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Small Craft Advisory for Winds may be needed on the Laguna
Madre Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ248-249-252-211945-
Zapata-Jim Hogg-Starr-
149 PM CST Wed Nov 20 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

In the hours before

Special weather statement, Nov 20, 11:22 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1122 AM CST Wed Nov 20 2019

TXZ250-251-253>257-351-353-210000-
Brooks-Inland Kenedy-Southern Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-Coastal Kenedy-
Northern Hidalgo-
Including the cities of Falfurrias, Sarita, McAllen, Edinburg,
Pharr, Mission, Weslaco, Raymondville, Brownsville, Harlingen,
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights,
Laguna Vista, and San Manuel
1122 AM CST Wed Nov 20 2019

...Strong winds developing across the eastern portions of deep
south Texas late this morning...

Surface low pressure across eastern Colorado and the
Texas/Oklahoma panhandles in combination with surface high
pressure across the southeast United States is providing a strong
pressure gradient across the lower Texas coast. Winds have
increased from the southeast near 25 mph with gusts to near 35 mph
across eastern portions of the Rio Grande Valley and the northern
ranchlands late this morning. Winds will continue to be breezy to
windy across the eastern half of deep south Texas this afternoon
and a wind advisory may be needed this afternoon if winds increase
to near 30 mph with gusts to near 40 mph.

Stay tuned to NOAA Weather Radio or your local media for further
updates.

Castillo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southern Hidalgo County

When
November 20, 2:53 PM CST to 2:55 PM CST
Where
Southern Hidalgo County forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A tight pressure gradient between a surface high pressure over the Mississippi River Valley and a low pressure system over southeastern Colorado resulted in strong breezy to windy conditions across the Rio Grande Valley throughout the day on November 20th. A strong gust of 41 mph (36 knots) early in the afternoon knocked down a large shopping center sign that fell on a vehicle at the intersection of East Ridge Road and South M Street in the city of McAllen.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866688.